Missouri, 2016

Damaging Wind in Missouri, July 8, 2016

July 8, 2016 · NWS LSX · 1 event in 1 county or zone

Isolated severe storms moved through the region. Some of the storms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Isolated severe storms moved through the region. Some of the storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 8, 2:29 AM CST, 1 hour 1 minute earlier.

Area forecast discussion, Jul 8, 2:29 AM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Saint Louis MO
329 AM CDT FRI JUL 8 2016

.SHORT TERM... (Through Tonight)
Issued at 308 AM CDT Fri Jul 8 2016

A number of questions remain regarding thunderstorm evolution thru
the period. A cdfnt continues to approach the region early this
morning. Ongoing convection is expected to gradually sink swd as the
LLJ continues to veer early this morning.

While the main effective boundary shud be south of the CWA this
afternoon, enuf instability is expected along and ahead of the cdfnt
to pose a threat of redevelopment. With the lack of better forcing,
have kept only slight chance PoPs along the cdfnt for now.

More uncertainty remains for this evening as mdls suggest that a s/w
resulting from ongoing convection over the central Plains will push
ewd today. Guidance is in fairly good agreement with any convection
dissipating before reaching the CWA this afternoon, but any
resultant outflow may provide a focus for redevelopment tonight.
Location and timing is uncertain attm and have kept PoPs on the
lower end for now.

As for temps, have trended twd the warmer guidance for most of the
area today. The bulk of the convection shud exit the area this
morning with clouds dissipating leaving ample insolation for this
afternoon.

Tilly

.LONG TERM... (Saturday through Thursday)
Issued at 310 AM CDT Fri Jul 8 2016

(Saturday through Sunday)

The cdfnt shud push south of the CWA by Sat, however, not very
far. Will keep chance PoPs across the srn portions of the CWA
because of this. NW flow aloft returns with MCS activityreturning
Sat night and into Sun. Have kept PoPs low for now due to
uncertainty in placement, but if trends continue, will need to
increase across the srn third of the CWA.

Temps will be cooler thru the weekend with 850mb temps in the mid
to upper teens.

(Monday through Thursday)

Mdls suggest a fairly active pattern will continue thru the extd
period. Mdls are in good agreement with upper ridge building into
the region early in the period, before becoming zonal by mid week
or so.

The above mentioned cdfnt will lift back nwd as a wrmfnt with the
thermal ridge building into the area. Mdls do prog 850mb temps in
the 20-22C range during this time, but have kept temps in the
lower 90s due to a weak cap and mdls suggesting precip possible
each day.

Chances for a cdfnt arriving over at least nrn portions of the CWA
increase mid week and beyond. Have increased PoPs for the
remainder of the forecast period.

Tilly

&&

.AVIATION...  (For the 06z TAFs through 06z Friday Night)
Issued at 1147 PM CDT Thu Jul 7 2016

Scattered showers and thunderstorms wil affect areas mainly along
and south of I-70 for the rest of the night. Some isolated storms
are possible further north, but they should be few and far
between. Any storm that directly impacts an airport will be
capable of producing brief heavy rain which will likely reduce the
visibility to 2 miles or less. Additionally, if the sky clears out
after the storms move through a particular area, fog is likely to
develop. Don't have a lot of confidence that there will be much
fog due to extensive high cloud cover from storms west of the
area...but it is possible. Any fog that develops should dissipate
within an hour or two of sunrise.

Specifics for KSTL:

Scattered showers and thunderstorms will be in the vicinity of the
terminal for at least the next 3 to 4 hours. Any cell to directly
impact the terminal could produce IFR vsbys in heavy rain. Think
the more widespread rain currently over central Missouri will miss
the terminal to the south. Should see VFR flight conditions
prevail outside of thunderstorms. There could be some fog before
sunrise if the sky clears out, but I think this is unlikely.

Carney

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     91  72  88  72 /  20  10  10  10
Quincy          89  65  85  66 /  10   5   5  10
Columbia        90  68  87  69 /  10  10  30  10
Jefferson City  91  69  88  69 /  20  10  30  20
Salem           91  68  87  66 /  30  20   5  10
Farmington      91  69  86  68 /  50  30  20  30

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 8, 2:52 AM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
352 AM CDT FRI JUL 8 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
352 AM CDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT
MAINLY ACROSS PORTIONS OF SOUTHEAST MISSOURI AND SOUTHWEST
ILLINOIS. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS
SOUTHEASTERN MISSOURI AND SOUTHWESTERN ILLINOIS SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THROUGH TONIGHT.

TILLY

In the hours before

Special weather statement, Jul 8, 12:36 AM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
136 AM CDT FRI JUL 8 2016

MOZ041-047-048-080715-
BOONE MO-COLE MO-MONITEAU MO-
136 AM CDT FRI JUL 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLE...MONITEAU AND
SOUTH CENTRAL BOONE COUNTIES UNTIL 215 AM CDT...

AT 135 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CLARKSBURG...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CALIFORNIA...ASHLAND...ST. MARTINS...RUSSELLVILLE...JAMESTOWN...
CLARKSBURG...CENTERTOWN...EASLEY...MCGIRK...MARION...HARTSBURG...
WILTON...KLIEVER AND SANDY HOOK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3869 9274 3868 9262 3870 9261 3885 9253
      3880 9222 3850 9241 3863 9277
TIME...MOT...LOC 0635Z 290DEG 23KT 3872 9260

BYRD
Special weather statement, Jul 8, 3:10 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
410 AM CDT FRI JUL 8 2016

MOZ084-099-081000-
REYNOLDS MO-IRON MO-
410 AM CDT FRI JUL 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN IRON AND
NORTHEASTERN REYNOLDS COUNTIES UNTIL 500 AM CDT...

AT 410 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
REYNOLDS...MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
REYNOLDS...ELLINGTON...ANNAPOLIS...GLOVER...CENTERVILLE...DES ARC...
CHLORIDE...HOGAN...LESTERVILLE...VULCAN...SABULA...
REDFORD AND CORRIDON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3721 9106 3751 9108 3753 9055 3727 9055
      3727 9074 3723 9074
TIME...MOT...LOC 0910Z 267DEG 31KT 3737 9097

TILLY

The radar

The St Louis radar (KLSX), 104 km away, was scanning. The volume nearest the first event began at 09:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Francois

When
July 8, 3:30 AM CST to 3:32 AM CST
Where
St. Francois County, 1.46 mi W of Farmington to 1.04 mi E of Farmington
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.781, -90.447

Thunderstorm winds blew down several large tree limbs and a couple of trees around town. A few of the fallen trees blocked roads in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655531.